Fentanyl has gone from being a narcotic that no one had heard of to becoming one of the most commonly misused drugs in the United States in the last two decades. It has wreaked havoc throughout the nation and contributed to the country’s continuing opioid crisis. If you fear a loved one is abusing Fentanyl, keep reading to learn how to recognize the symptoms.
What is Fentanyl, and how does it work?
Fentanyl is a synthetic opioid that is very powerful and addictive. It’s presently classified as a schedule II substance. It has a potency of 50 to 100 times that of morphine (which is one of the most powerful prescription painkillers used by medical professionals today). Fentanyl is most often used in medical settings to alleviate severe short-term pain, such as pain after surgical procedures or acute traumas.
Fentanyl usage has increased dramatically in the United States during the past decade. This is due in part to the fact that many heroin traffickers blend the substance with Fentanyl to raise its street value. Many individuals who acquire heroin are unaware that it is laced with opioids, and as a consequence, they overdose.
Fentanyl works by forming a link with receptors in the brain that communicate pain and regulate emotions. Because fentanyl is so powerful, every dosage poses a danger. Even medically recommended dosages contain the danger of becoming lethal, thus they must be used with caution. When two or more medicines or drugs are used at the same time, the dangers are multiplied. Some substances, such as alcohol, might make someone’s breathing worse, thus someone using Fentanyl might not be able to breathe.
Prescription Fentanyl is commonly given in three different ways. Patients may have the drug injected straight into their bodies, suck a lozenge, or wear a patch. When someone consumes Fentanyl, they may experience a brief sense of euphoria. Users may experience emotions such as happiness, exhaustion, and confusion.
Slower breathing and decreased blood pressure are common side effects of use. When a person consumes too much Fentanyl, they may have dizziness, difficulty breathing, convulsions, and even death.
Abuse and death from fentanyl
According to the Centers for Disease Control and Prevention (CDC), there were 67,367 overdose fatalities in 2018. Synthetic medications like Fentanyl are now widely regarded as the leading cause of overdose fatalities. According to the CDC, opioids were implicated in 46,802 overdoses throughout the US in 2018.
Synthetic opioids were used in two of the three opioid-related fatalities. Because most individuals who use Fentanyl illegally are unaware that their heroin has been laced with the drug, it may be difficult to tell whether they are suffering from a Fentanyl addiction. Men and women who misuse the substance often seem to be addicted to heroin.
Overdose symptoms of fentanyl
When someone begins to suffer a Fentanyl overdose, there are various indications to look out for. Symptoms might appear gradually or suddenly. An overdose is more likely to occur if symptoms appear quickly. Some physicians advise patients who take Fentanyl to have a dosage of Naloxone on hand in case they overdose. While it’s unlikely that you’d be able to assist yourself, someone close could be able to give you Naloxone and save your life.
Overdose symptoms include:
• Very slow breathing
• Breathing stops
• Tiny pupils
• Extreme tiredness
Withdrawal from fentanyl
If someone is exhibiting symptoms of Fentanyl withdrawal, it may be worthwhile to seek the assistance of a treatment facility and assist them in getting to an Intensive Outpatient Program in McLean Virginia, or another treatment center program.
Fentanyl withdrawal symptoms appear quickly (within 12 to 30 hours after the last dose). They reach their maximal intensity in 1 to 3 days. Symptoms normally subside in 1 to 2 weeks if these symptoms are treated with medical detox. It’s important to note that if medical detox is required, an Intensive Outpatient Program in McLean, Virginia is normally not suggested, since a detox is often only done in conjunction with inpatient treatment.
Fentanyl withdrawal symptoms include:
• Symptoms of the flu
• Insomnia and other sleep-related problems
• Anxiety, which if left untreated may develop to panic attacks
• Mood fluctuations
• Inability to relax
• Changes in blood pressure